South Carolina, 2011Hail and Damaging Winds in South Carolina, August 22, 2011
August 22, 2011 · NWS CAE · 4 events in 3 counties and zones
A few isolated severe thunderstorms produced some wind damage in the lower and southeast Midlands, mainly taking down trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated severe thunderstorms produced some wind damage in the lower and southeast Midlands, mainly taking down trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 22, 3:05 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 22, 3:05 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT MON AUG 22 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON. DRIER AIR WILL FILTER IN BEHIND THE FRONT THROUGH
TUESDAY. TROPICAL SYSTEM IRENE COULD BEGIN TO AFFECT THE REGION BY
THE END OF THE WORKWEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WEAK COLD FRONT CURRENTLY MOVING ACROSS THE WESTERN MIDLANDS...DRIER
AIR BEHIND THE FRONT IN THE PIEDMONT WILL BE SHIFTING SOUTHEAST
THROUGH THE AFTERNOON. AIR MASS HAS BECOME MODERATELY UNSTABLE
ACROSS THE CENTRAL MIDLANDS...STRONGLY UNSTABLE EAST MIDLANDS. LOW
LEVEL CONVERGENCE ACROSS THE LOW COUNTRY INTO THE SOUTHEAST
MIDLANDS ASSOCIATED WITH PRE-FRONTAL TROUGH. EXPECT MOST OF THE
AFTERNOON/EVENING CONVECTION IN THE SOUTHEAST MIDLANDS AND LOW
POPS LOOKS GOOD. WITH DRIER AIR OVERNIGHT AND LIGHT WINDS/MOSTLY
CLEAR SKIES...STAYED CLOSE TO COOLER MOS CONSENSUS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL BE NORTH OF THE FORECAST AREA THROUGH TUESDAY
NIGHT WITH THE STALLED FRONTAL BOUNDARY REMAINING JUST OFFSHORE. ON
WEDNESDAY THE HIGH PRESSURE WILL PUSH NORTHEASTWARD AND AWAY FORM
THE REGION AS HURRICANE IRENE CROSSES THE BAHAMAS. THIS WILL PUSH
THE FRONTAL BOUNDARY BACK TOWARD THE COAST AND WITH INCREASED
EASTERLY WINDS WILL SEE AN INCREASE IN THUNDERSTORM CHANCES. MODEL
SOUNDINGS ALSO INDICATE PWAT VALUES AROUND 1.75 INCHES WEDNESDAY
AFTERNOON WITH MODERATE INSTABILITY...HOWEVER WITH THE LACK OF A
TRIGGER MECHANISM FEEL CHANCE POPS APPROPRIATE. TEMPERATURES THROUGH
THE SHORT TERM WILL BE IN THE UPPER 80S FOR DAYTIME HIGHS WITH
OVERNIGHT LOWS AROUND 70.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM...HOWEVER THE
FORECAST TRACK OF HURRICANE IRENE WILL BE THE MAIN FOCUS. MODELS
CONTINUE MARCHING IRENE OUT OF THE BAHAMAS THURSDAY NIGHT AND TOWARD
THE SC COAST FRIDAY AND FRIDAY NIGHT. MAIN ISSUE WITH IRENE WILL BE
THE TRACK...AS MODELS ARE INDICATING A TRACK SLIGHTLY EAST OF
PREVIOUS MODEL RUNS. NHC HAS ALSO SHOWN THIS WITH THE LATEST
UPDATE. AS SUCH WILL KEEP CONSIDERABLE CLOUDINESS OVER THE
REGION WITH CHANCES OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
CHANCES DIMINISHING SUNDAY. HAVE ALSO UPDATED WINDS IN RESPONSE TO
THE FORECAST TRACK BEING MOVED SLIGHTLY EASTWARD. TEMPERATURES
THROUGH THE LONG TERM WILL BE SLIGHTLY BELOW NORMAL DUE TO THE
EXPECTED EXTENSIVE CLOUD COVER.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
PRE-FRONTAL TROUGH EAST OF OGB THIS AFTERNOON. EXPECT MOST
CONVECTION TO DEVELOP CLOSER TO THE COAST. EXTENDED AVIATION
OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING
FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION TUESDAY
AND AGAIN BY FRIDAY. CONFIDENCE MODERATE FOR NO SIGNIFICANT FOG
FORMATION TONIGHT...SOME MIXING EXPECTED AND DRIER AIR FILTERING
IN FROM THE NORTHWEST. BUT LAMP HAS BRIEF MVFR AT OGB/AGS AROUND 12Z.
VFR FORECAST FOR NOW.
EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION TUESDAY AND AGAIN BY FRIDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 22, 4:05 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT MON AUG 22 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
505 AM EDT MON AUG 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS AREA EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON ACROSS EAST-CENTRAL SOUTH CAROLINA AND EASTERN
GEORGIA THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN ISSUE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HURRICANE IRENE IS FORECAST TO MOVE TO THE WEST-NORTHWEST FOR THE
NEXT SEVERAL DAYS. THE STORM COULD HAVE AN IMPACT ACROSS PORTIONS
OF THE SOUTHEASTERN UNITED STATES BY THIS WEEKEND. ALTHOUGH IT IS
STILL TOO SOON TO DETERMINE IF IRENE WILL DIRECTLY IMPACT THE
REGION...PEOPLE ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA
SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS STORM
THROUGHOUT THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 3:32 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT MON AUG 22 2011
SCZ036-041-222130-
BAMBERG-ORANGEBURG-
432 PM EDT MON AUG 22 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 530 PM EDT...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORWAY...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3336 8117 3348 8119 3354 8112 3358 8101
3328 8060 3305 8104
TIME...MOT...LOC 2032Z 322DEG 20KT 3346 8103Thunderstorm Wind, Orangeburg
- When
- August 22, 4:09 PM EST to 4:11 PM EST
- Where
- Orangeburg County, 2.15 mi SSW of Cope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -81.010
Highway Patrol reported a tree in the roadway at Snake Swamp road and Hwy 301.
Thunderstorm Wind, Bamberg
- When
- August 22, 4:30 PM EST to 4:32 PM EST
- Where
- Bamberg County, 3.5 mi S of Farrells Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.170, -80.860
The public reported several large limbs down along Old Buckhead road.
Hail, Bamberg
- When
- August 22, 4:32 PM EST to 4:34 PM EST
- Where
- Bamberg County, 3.5 mi S of Farrells Xrds
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.170, -80.860
The public reported dime size hail along Old Buckhead Road.
Thunderstorm Wind, Barnwell
- When
- August 22, 10:47 PM EST to 10:51 PM EST
- Where
- Barnwell County, Snelling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 33.230, -81.470
County DOT reported a couple of trees down in the Snelling area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 22 to 31, 20112 deaths · 1 event
- Excessive Heat in California, August 22 to 27, 20112 deaths · 1 event
- Damaging Winds and Lightning Strike in Louisiana, August 22, 20111 death · $50,000 · 54 kt wind · 5 events
- Flash Flood in New Mexico, August 22, 2011$6.0 million · 1 event
- Wildfire in California, August 22 to 24, 20112 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 22 to 23, 2011$145,000 · 1.75 in hail · 10 events
- Flash Flood and Flood in Iowa, August 22, 2011$150,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 22, 2011$50,000 · 3 in hail · 11 events
- Damaging Winds and Lightning Strike in Alabama, August 22, 2011$25,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, August 22, 20111.5 in hail · 11 events
- Damaging Winds in Georgia, August 22, 2011$13,000 · 60 kt wind · 5 events
- Hail in South Dakota, August 22, 20111.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325045, 325044, 325043, 325047.